Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 148, NWS Springfield, MO

September 20, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 20, 2009, 2:33 AM CDT for 4 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2009, 2:33 AM CDT (07:33 UTC)
Expired
Sep 20, 2009, 7:34 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 2:52 AM CDTFLASH FLOODLicking, MOFLASH FLOODING IS ONGOING WITHIN THE CITY OF LICKING. DETAILS REGARDING THIS FLOODING WAS UNCLEAR DUE TO A LAW ENFORCEMENT OFFICER WORKING AN INCIDENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 200733
FFWSGF
MOC065-161-169-215-201300-
/O.NEW.KSGF.FF.W.0148.090920T0733Z-090920T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...
  WESTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 800 AM CDT.

* AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED RAINFALL INDICATES THAT RAINFALL      
  RATES OF OVER 1.5 INCHES PER HOUR OCCURRING OVER PARTS OF NORTHERN 
  TEXAS COUNTY INTO PARTS OF WESTERN DENT AND SOUTHERN PHELPS        
  COUNTIES. THIS RAINFALL WILL CONTINUE TO MOVE NORTH...POSSIBLY     
  AFFECTING THE ROLLA AREA BY 330 AM. ANOTHER ONE TO THREE INCHES OF 
  RAINFALL WILL BE POSSIBLE IN PARTS OF THE WARNING AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE Y NORTHWEST OF ROLLA...
HIGHWAY 119 AT PIGEON CREEK NEAR MONTAUK STATE PARK...
ROUTE DD AT DRY FORK NORTHWEST OF SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3741 9171 3749 9224 3778 9221 3795 9202
      3801 9203 3801 9197 3804 9195 3804 9193
      3806 9191 3805 9164 3816 9164 3816 9154
      3780 9154 3777 9147

$$
2 follow-up statements
000 
WGUS73 KSGF 200945
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 AM CDT SUN SEP 20 2009

MOC065-161-169-215-201300-
/O.CON.KSGF.FF.W.0148.000000T0000Z-090920T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS MO-PULASKI MO-PHELPS MO-DENT MO-
445 AM CDT SUN SEP 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHERN TEXAS...PHELPS...SOUTHEASTERN PULASKI AND WESTERN DENT
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY 
HEAVY RAINFALL HAD OCCURRED OVER PARTS OF THE WARNING AREA SINCE 1 
AM. RAINFALL ESTIMATES OF 2 TO 3.5 INCHES HAVE OCCURRED IN A BAND 
FROM LICKING NORTHEAST THROUGH THE EDGAR SPRINGS AND ST. JAMES 
AREAS. EXCESSIVE RUNOFF FROM RAINFALL OF THIS MAGNITUDE IS CAPABLE 
OF PRODUCING THE FLOODING OF LOW WATER CROSSINGS...CREEKS...AND 
STREAMS. 

MOST OF THE HEAVY RAINFALL IS NOW MOVING OUT OF THE WARNING 
AREA...BUT SOME ISOLATED BRIEF HEAVY RAIN WILL STILL BE POSSIBLE 
THROUGH 6 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3741 9171 3749 9224 3778 9221 3795 9202
      3801 9203 3801 9197 3804 9195 3804 9193
      3806 9191 3805 9164 3816 9164 3816 9154
      3780 9154 3777 9147

$$
000 
WGUS73 KSGF 201234
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT SUN SEP 20 2009

MOC065-161-169-215-201242-
/O.CAN.KSGF.FF.W.0148.000000T0000Z-090920T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS MO-PULASKI MO-PHELPS MO-DENT MO-
734 AM CDT SUN SEP 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN TEXAS...
PHELPS...SOUTHEASTERN PULASKI AND WESTERN DENT COUNTIES...

THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING FOR ROUGHLY 
THE SAME AREA. THE NEW WARNING IS VALID UNTIL 1100 AM. 

LAT...LON 3741 9171 3749 9224 3778 9221 3795 9202
      3801 9203 3801 9197 3804 9195 3804 9193
      3806 9191 3805 9164 3816 9164 3816 9154
      3780 9154 3777 9147

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 12:23 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 20, 12:23 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 AM CDT SUN SEP 20 2009

...UPDATE TO AVIATION...

.UPDATE...

A LOCALIZED FLASH FLOOD EVENT CONTINUES THIS EVENING OVER NORTHERN
BARRY AND LAWRENCE COUNTIES. RAINFALL TOTALS ARE LIKELY EXCEEDING
SIX INCHES IN SOME CASES OVER EASTERN LAWRENCE COUNTY.
UNFORTUNATELY...LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL
WILL CONTINUE FOR AT LEAST ANOTHER HOUR. THERE HAS ACTUALLY BEEN
RECENT DEVELOPMENT FARTHER TO THE EAST ACROSS EXTREME SOUTHWEST
GREENE AND THE CHRISTIAN COUNTY PANHANDLE.

LATEST SATELLITE TRENDS CONTINUE TO INDICATE A DIVERGENT AREA
CENTERED OVER SOUTHWEST MISSOURI...WITH A THETA E MAXIMA EXTENDING
BACK TOWARDS OKLAHOMA. IT IS QUITE POSSIBLE THAT THE OZARK PLATEAU
IS PLAYING A ROLE WITH THE KSGF VWP SHOWING A FAVORABLE PROFILE
FOR UPSLOPE FROM SOUTHWESTERN GREENE COUNTY INTO BARRY COUNTY.
THE 00Z KSGF RAOB IS VERY TELLING WITH NEAR SATURATION UP THROUGH
AND ABOVE THE FREEZING LEVEL. WARM RAIN PROCESSES ARE INDEED AT
WORK WITH VERY EFFICIENT RAINFALL RATES. PRECIPITABLE WATERS CAME
IN RIGHT AROUND 1.75 INCHES. THEREFORE DO NOT SEE AN END TO THE
HEAVY RAINFALL THREAT ALONG THE SOUTHERN OZARK PLATEAU INTO THE
EARLY OVERNIGHT HOURS.

SCHAUMANN

&&

.DISCUSSION...

AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH
SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT.

THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS
AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF
THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY
WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG
ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS
RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE
TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW
EJECTING EAST.

FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED
WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD
OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE
SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND
MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG
THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH
PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH
FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN
ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP.

THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS
WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL
CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW.
HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF
THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS
ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE
UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS
TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON
THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS
A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS
AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE
OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY
STRENGTHENS.

ANGLE

&&

.AVIATION...

LIFR CONDITIONS WILL PERSIST AT KBBG INTO EARLY SUNDAY MORNING
BEFORE FLIGHT CATEGORIES SLOWLY IMPROVE THROUGHOUT THE DAY. FLIGHT
CATEGORIES ARE A BIT MORE IN QUESTION AT KSGF AND KJLN THROUGH
SUNDAY MORNING. CURRENT THINKING IS THAT MVFR CEILINGS WILL
PREVAIL INTO EARLY SUNDAY MORNING AT BOTH TERMINALS. BRIEF IFR
VISIBILITIES WILL BE POSSIBLE WITH HEAVIER SHOWERS AROUND KSGF.
THERE IS ALSO A SLIGHT CHANCE WE COULD SEE SOME STRATUS BUILD
DOWN ALONG THE OZARK PLATEAU. WAS NOT CONFIDENT ENOUGH TO INCLUDE
IN THE KSGF TAF...BUT THIS POTENTIAL SCENARIO WILL BE CLOSELY
MONITORED.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 11:59 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 PM CDT SAT SEP 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1159 PM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE
  ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED.

  ISOLATED FLOODING WILL REMAIN POSSIBLE ALONG AND SOUTH OF THE
  INTERSTATE 44 CORRIDOR THROUGH THE OVERNIGHT. CONDITIONS
  WILL REMAIN FAVORABLE FOR LOCALLY SIGNIFICANT FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW
  PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE
  WEATHER IS EXPECTED.

  A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO
  TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE
  WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A
  COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE
  WITH THE STRONGER STORMS.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
  WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM
  GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE
  OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Sep 19, 9:01 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
09/19/2009                   BARRY              MO   EMERGENCY MNGR

            VOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME
            PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK
            IS AT BANKFULL.

&&

MTERRY
Local storm report, Sep 19, 9:59 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       MONETT                  36.92N 93.93W
09/19/2009  M7.75 INCH       BARRY              MO   PUBLIC

            RELAYED BY MEDIA.

&&

MTERRY
Local storm report, Sep 19, 10:21 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      3 NE MONETT             36.95N 93.89W
09/19/2009                   LAWRENCE           MO   PUBLIC

            NUMEROUS COUNTY ROADS FLOODED.

&&

MTERRY
Local storm report, Sep 19, 11:46 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     FLASH FLOOD      N MARIONVILLE           37.00N 93.64W
09/19/2009                   LAWRENCE           MO   AMATEUR RADIO

            ESTIMATED RAINFALL AMOUNTS ESTIMATED UP TO ELEVIN INCHES
            HAS CAUSED SERIOUS FLASH FLOODING ACROSS MUCH OF SOUTHERN
            AND EASTERN LAWRENCE COUNTY. A WATER RESCUE IS IN
            PROGRESS NEAR THE INTERSECTION OF HIGHWAY 14 AND HIGHWAY
            T.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:42 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
Sep 19, 9:54 PM CDTFlash Flood WarningSGFChristian, Greene, Stone4 hr
Sep 19, 11:53 PM CDTFlash Flood WarningSGFDouglas, Howell, Texas, Wright6 hr
Sep 20, 2:01 AM CDTAreal Flood WarningSGFBarry, Christian, Greene, Lawrence31 hr
Sep 20, 6:00 AM CDTAreal Flood WarningSGFDouglas, Howell, Texas5 hr
Sep 20, 7:27 AM CDTAreal Flood WarningSGFDent, Maries, Phelps, Pulaski, Texas4 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.